On February 21st 2007, the FDA recommended that Genentech Inc., the makers of Xolair, include a black box alert on the product packaging that warns of a severe, and potentially life-threatening allergic reaction.
Anaphylaxis, or anaphylactic shock, can appear as late as 24 hours after being treated with the medication, which is administered through injection, usually by a health care professional. Symptoms of anaphylaxis include difficulty breathing, swelling of the mouth and throat, and dizziness.
Doctors and health care workers are advised to monitor their patients at least two hours after an injection of Xolair, and it is recommended that recipients be prepared to take the appropriate emergency action and self-care procedures, in the event of anaphylactic shock within 24 hours.
There is also no guarantee that any prior successful, reaction-free injection will mitigate future problems. Each injection should be monitored carefully, regardless of past success.
According to the Asthma and Allergy Foundation of America, one in four Americans suffers from some form of asthma, or allergy. Asthma, on its own, appears to be a runaway train with more and more Americans reporting they are living with asthma, or asthma-like symptoms: swelling of air passageways, difficulty breathing, coughing and wheezing, and a feeling of tightness in the chest.
Every day in the United States, 40,000 Americans will miss a day of school or work due to asthmatic symptoms, and 30,000 will have an actual attack.
Little wonder that asthma sufferers are always on the hunt for relief.
Xolair, which is the trade name for omalizumab, was approved by the FDA in 2003 to treat adults and adolescents 12 years of age and over with moderate to severe, persistent asthma resulting from allergies. While Xolair has been linked with anaphylaxis since clinical trials, the incidence rate was sufficiently low (approx 1 in 1,000 Americans) to allow release of the drug, together with inclusion of the risk in related product materials. However, incidents of anaphylaxis have continued, and the potential for late-onset anaphylactic shock has prompted the FDA to act. The drug watchdog has requested that the manufacturer place a boxed warning, in the strongest language possible, summarizing the risks. They have also requested the beefing-up of existing language.